Opioid use is a growing concern in Stark County. For the past several years, opioid overdose has been the leading cause of injury-related death in Ohio. According to the Ohio Department of Health, 37 percent of unintentional overdose deaths are caused by prescription painkillers.
Opiates and opioids are similar, highly addictive drugs. Opiates, including heroin, morphine and codeine are made from the opium poppy plant. Opioids is a broader term that includes opiates and synthetic opioids such as prescription painkillers like hydrocodone and oxycodone, as well as fentanyl and methadone.
Opioids are easy to come by for kids, teens and adults. Most physicians prescribe these synthetic opiates for the right reasons, but some people increase their own doses when it’s not medically necessary. If opioids are not properly stored at home, kids can easily access them to use themselves or to sell.
Because opioid use has turned into an epidemic, you should know the signs of an overdose and what to do in that situation.
If someone is in immediate danger, call 911. Otherwise, here are some resources to prevent overdose and to support someone who is using opioids.
If you or someone you know is in crisis, call or text the hotline numbers below for immediate, confidential support 24 hours a day.
There is no guarantee that someone using opioids will not overdose. Some groups of people are at a higher risk. They include:
It can be difficult to tell the differences between someone who is very high and someone who is experiencing an overdose. If you’re unsure, consider the situation an overdose and get help immediately.
If someone is high on heroin or pills, their pupils may appear small, they’ll have slack muscles, they might nod out or be out of it but react to outside stimulus, their speech may be slurred, and their skin will be itchy.
A person who is high might make unfamiliar sounds in their sleep. Many people think it’s snoring, when in fact the person is overdosing. Again, treat the situation like an overdose if you’re even slightly unsure.
Do not leave someone alone if you think they’re getting too high. If they’re conscious, keep them awake, pay attention to how they’re breathing and get them to walk around.
It can be difficult to recognize an overdose, so if you’re not sure, you should treat the situation like one. Call 911 right away and stay with the person until help arrives. Follow the directions of the 911 operator and tell the medical professionals everything the victim consumed or may have consumed.
If you have an overdose kit, you can administer naloxone to the person.
Do not do the following in the case of an overdose:
It can be difficult to recognize an overdose. Signs could include the following:
If someone you know uses opiates, you should have an overdose kit on hand and know how to use it. They are free to Stark County residents from the resources listed below. Opiate overdose kits include naloxone (NARCAN Nasal Spray or EVZIO) that can reverse overdoses and the effects of opioids on the central nervous system.
Stark County residents can get a free overdose kit from the following places:
Naloxone kits at the Stark County Health Department are available by appointment. If interested, please call (330) 451-1678.
Collection of helpful heroin and opiate support resources.
Advocating for education and awareness to help influence public policies and strengthen Ohio communities.
Helping individuals, families and friends affected by mental illness to transform their experiences into grassroots advocacy campaigns.
Information about prevention, treatment and recovery resources in Ohio.
Resources for students, educators and parents as they work to address our area’s increasing opiate epidemic.
Stark County Health Department offers naloxone kits via Project Dawn. Find more info and a video about using naloxone in this PDF.
Learn where to go and what to do if you or a loved is suffering from heroin or prescription opiate use.